Posted on: 6 March 2015
Most senior citizens have at least one or two health problems that they have to deal with. However, what many don't realize is that these health conditions and medications that are used to treat these health conditions have side effects that can damage other areas of the body—in particular, your gums and dentures. Here are five common health issues that many elderly individuals face on a daily basis that may be affecting their oral health:
Although the jaw bone isn't often thought about when it comes to osteoporosis, it can be significantly affected. The shape of the jaw can change due to the deterioration of the jaw bone. The gum tissue can also shrink. Both of these can cause dentures to not fit properly, resulting in unnecessary sores, swelling and pain.
Arthritis isn't a health concern that causes direct problems to dentures. However, the health condition does cause problems with a person's ability to move freely and smoothly. This can cause problems with putting dentures in and taking them out. It can also impact one's ability to properly clean and take care of their dentures. Therefore, senior citizens with arthritis need to ensure that they are visiting a dentist regularly for thorough cleanings and adequate exams. It may also be necessary to ask for help in daily care of their dentures.
Diabetes has been known to speed up the process of gum disease. Severe gum disease is more likely to occur in individuals who do not properly control their blood sugar levels. For senior citizens with gum disease, it can be very painful. The inflammation of the gums can often cause dentures to not fit snugly and accurately, which can cause even more pain.
There are numerous oral side effects associated with radiation therapy and chemotherapy of the neck and head. Some of these side effects include inflammation of the lips and checks, dry mouth, jaw stiffness and gum swelling. The inflammation and swelling of various areas of the mouth can interfere with the proper fitting of dentures and affect one's ability to chew.
There are hundreds of medications that senior citizens take on a daily basis that can cause dry mouth. When saliva production isn't at its prime, it can be extremely uncomfortable for those who wear dentures. It can ultimately lead to ulcers, soreness and oral infections Some medications may even cause the body to lose its full ability to fight off infection, which can increase your risk of developing periodontal disease.
If you have any of these health conditions and wear dentures, it can help to speak to a dentist at a clinic like Silverado Family Dental about things that you can do to keep side effects at bay so that you can lead an enjoyable, comfortable life.Share